I am a 20 year old female, relatively healthy. I recently had a menstrual episode where I lost far too much blood very quickly, something which has happened to me twice before, the first time (age 13) nearly causing me to bleed out. This time I was given a pack of the Ortho-Novum birth control pills and instructed to take three for two days then two for a few days to stop the bleeding. Today is the fourth day and the bleeding has been completely stopped since halfway through the second day, so I'm off the meds as of this morning, and I have an appointment with a gyno the day after tomorrow to discuss more permanent options. The issue is, I also happen to be a smoker. I have held off the past few days I was on the ortho-novum because I was told not to smoke on it, but I am dying for a cigarette and I think I'm going to break. Do you think that if I haven't been taking this birth control for more than a few days and i am not taking it anymore as of this morning- even though i was taking a large dose of it for those few days- and i were to cut down to five cigarettes a day, I would be okay? I don't want to die from a blood clot because of a couple cigarettes, but I'm seriously suffering here. PLEASE no comments telling me to quit smoking, I KNOW I should, that is OBVIOUSLY the ideal scenario here and while I will definitely consider it for the future it is not a realistic option at this particular moment for a variety of reasons, so that is not going to be helpful advice.
Blood clots are a risk for birth control heightened by smoking. I would consider holding off a few more days at least. Since you were taking a high dose of hormones for the past few days, you may begin bleeding again within the week as your body's response to lowered hormone levels. If this bleeding is just as heavy, you may need to get on birth control for a good while to try to correct the problem. If this ends up being the case, you'll be even further along in the quitting process rather than starting from scratch again.
I think you will be fine. I am not telling you to do it because I can't but as a smoker myself and being on the pill for the last 7 yrs that has been my worry as well. Again I am not encouraging smoking in any way nor do I condone it on the pill as I myself struggle with the same.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.